Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 149, NWS Dodge City, KS

June 30, 2005Morton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 30, 2005, 11:35 PM CDT for Morton County, Stanton County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2005, 11:35 PM CDT (04:35 UTC)
Expired
Jul 1, 2005, 12:30 AM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Morton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 169 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 12:00 AM CDTTSTM WND GST 60The Saunders Elevator, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1614 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.5
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 010435
SVRDDC
KSC129-187-010530-
/O.NEW.KDDC.SV.W.0149.050701T0435Z-050701T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 PM CDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORTON COUNTY IN SOUTHWEST KANSAS.
  SOUTHERN STANTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1230 AM CDT

* AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 13 MILES WEST OF THE SAUNDERS ELEVATOR...MOVING SOUTHEAST
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN MORTON COUNTY...
  RURAL AREAS OF SOUTHERN STANTON COUNTY...
  THE SAUNDERS ELEVATOR...
  MANTER...
  RICHFIELD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3762 10204 3734 10204 3712 10156 3747 10156

$$

KRUSE
3 follow-up statements
000 
WWUS53 KDDC 010455
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1155 PM CDT THU JUN 30 2005

KSC129-187-010530-
/O.CON.KDDC.SV.W.0149.000000T0000Z-050701T0530Z/
STANTON KS-MORTON KS-
1155 PM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN STANTON AND
NORTHERN MORTON COUNTIES UNTIL 1230 AM CDT...

AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR THE SAUNDERS ELEVATOR...AND MOVING SOUTHEAST AT 35 MPH.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3762 10204 3734 10204 3712 10156 3747 10156

$$

KRUSE
000 
WWUS53 KDDC 010510
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 AM CDT FRI JUL 1 2005

KSC129-187-010530-
/O.CON.KDDC.SV.W.0149.000000T0000Z-050701T0530Z/
STANTON KS-MORTON KS-
1209 AM CDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN STANTON AND
NORTHERN MORTON COUNTIES UNTIL 1230 AM CDT...

AT 1206 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF THE SAUNDERS
ELEVATOR...AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN MORTON COUNTY...
  RURAL AREAS OF SOUTHERN STANTON COUNTY...
  MANTER...
  RICHFIELD...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3762 10204 3734 10204 3712 10156 3747 10156

$$

KRUSE
000 
WWUS53 KDDC 010530
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1230 AM CDT FRI JUL 1 2005

KSC129-187-010540-
/O.EXP.KDDC.SV.W.0149.000000T0000Z-050701T0530Z/
STANTON KS-MORTON KS-
1230 AM CDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON AND SOUTHERN
STANTON COUNTIES WILL EXPIRE AT 1230 AM CDT...

AT 1227 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN MORTON COUNTY...
  RURAL AREAS OF SOUTHERN STANTON COUNTY...
  THE SAUNDERS ELEVATOR...
  RICHFIELD...

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 5 MILES EAST OF RICHFIELD...MOVING
SOUTHEAST AT 40 MPH.

LAT...LON 3762 10204 3734 10204 3712 10156 3747 10156

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:08 PM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Jun 30, 2:08 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
208 PM CDT THU JUN 30 2005

.DISCUSSION...

DAYS 1-2...
ACTIVE WEATHER PATTERN OVER AREA FOR AT LEAST A COUPLE OF DAYS.
CURRENTLY THERE IS A WARM FRONT LOCATED FROM THE EASTERN OK
PANHANDLE NORTHEAST TOWARD KTOP ALONG WITH A COUPLE OUTFLOW
BOUNDARIES. THE MAIN FRONT IS EXPECTED TO CONTINUE TO SLOWLY MOVE
SOUTH THROUGH THE REMAINDER OF THE AFTERNOON TO NEAR THE KS/OK BORDER.
FAIRLY STRONG SHORTWAVE CURRENTLY MOVING OUT OF NORTHERN NM WILL
HELP SUPPLY ADDED LIFT TO THE SOUTHERN CWA WITH BEST CHANCE FOR
STORMS JUST NORTH OF THE FRONT IN FAR SOUTHEASTERN COUNTIES. HAVE
GONE WITH HIGH CHANCE POPS THERE WITH MENTION OF SEVERE STORMS.
FURTHER NORTH TEMPERATURES ARE NOT WARMING VERY QUICKLY AND SHOULD
REMAIN FAIRLY CAPPED FROM SURFACE BASED STORMS BUT STILL DECENT
ELEVATED CAPE AND COULD SEE AN ISOLATED STORM DEVELOP NEAR KHYS. AS
SURFACE LOW SHIFTS FURTHER SOUTH...FLOW WILL BECOME MORE EASTERLY.
THIS UPSLOPE FLOW COULD HELP STORMS DEVELOP OVER EASTERN COLORADO
AND MOVE INTO WESTERN KS OVERNIGHT.  LOWS EXPECTED TO BE SIMILAR TO
LAST NIGHT ACROSS THE NORTH AND WEST WITH TEMPERATURES ABOUT 5
DEGREES COOLER TO THE SOUTHEAST.

COULD SEE SOME LINGERING STORMS OVER WESTERN ZONES IN THE MORNING
HOURS AS ANOTHER DISTURBANCE MOVES THROUGH CENTRAL CO AND INTO
WESTERN KS.  THIS DISTURBANCE WILL THEN BRING A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS TO REMAINDER OF CWA DURING THE AFTERNOON.
TEMPERATURES COULD BE TRICKY TOMORROW WITH A FAIR AMOUNT OF CLOUD
COVER EXPECTED FROM CONVECTION. HAVE HAVE GONE CLOSER TO THE COOLER
MET NUMBERS BUT STILL A DEGREE OR TWO COOLER TO ACCOUNT FOR THE
CLOUD COVER.  ETA DEVELOPS AN MCS OVER WESTERN KS AND BRINGS IT SSE
INTO WESTERN OK FRI NIGHT.  GFS DEVELOPS THE SYSTEM FURTHER SOUTH IN
TX WHICH LOOKS TOO FAR SOUTH LOOKING AT PLACEMENT OF LOW LEVEL JET
AND BEST H70 THETA-E ADVECTION.  WILL GO WITH 30-40 POPS FOR NOW
OVER WESTERN HALF OF CWA FOR THIS MCS POTENTIAL.  SHOULD SEE
CLEARING SKIES FOR SATURDAY AS UPPER RIDGE STARTS TO REBUILD OFF TO
THE WEST.  SOUTHERLY WINDS WILL PICK UP AND HELP TEMPERATURES
REBOUND BACK INTO THE 90S.

DAYS 3-7...
THE DIAGNOSTICS SHOW A RATHER CHAOTIC GENERAL CIRCULATION PATTERN
AROUND THE GLOBE WITH NUMEROUS SMALL CIRCULATIONS POLEWARD OF ABOUT
40N LATITUDE. GLOBAL ANGULAR MOMENTUM APPEARS TO BE CONCENTRATED IN
THE SOUTHERN HEMISPHERE EXCEPT FOR A BAND OF SOMEWHAT STRONGER
WESTERLIES ACROSS THE NORTH ATLANTIC INTO EUROPE. THE REMAINS OF A
FAIRLY HEALTHY MJO OVER MALAYSIA CONTINUES TO HAVE AT LEAST SOME
INFLUENCE ON THE UPPER FLOW PATTERN ACROSS NORTH AMERICA.

IN THE MODELS AND ENSEMBLES, ALL ARE IN REASONABLE AGREEMENT ON LONG
WAVE FEATURES, BUT ALL STILL FIND RESOLUTION OF SHORTER WAVE LENGTHS
IMPOSSIBLE. AS A RESULT DID NOT WANT TO MAKE MUCH IN THE WAY OF
CHANGES TO THE GOING FORECAST. CLIMATOLOGY WOULD DICTATE 20 TO 25%
POPS EACH NIGHT ACROSS THE AREA AND THATS JUST ABOUT WHAT THE
MODELS TREND TOWARD. DONT WANT TO START A FLIP FLOP OF THE FORECAST
BASED UPON WILDLY VARYING DETERMINISTIC MODEL SOLUTIONS SO HAVE LEFT
EVERYTHING PRETTY MUCH ALONE WITH THE EXCEPTION OF BLENDING
PARAMETERS WITH CHANGES MADE BY MY NEIGHBORS IN THE GRIDS.

DAYS 8-10...

THE OUTLOOK FOR FRIDAY JULY 8TH THROUGH SUNDAY JULY 10TH CALLS FOR
BELOW NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  87  65  93 /  30  20  30   0
GCK  62  85  64  94 /  30  20  30   0
EHA  62  88  64  97 /  40  20  30   0
LBL  63  86  65  94 /  40  20  30   0
HYS  64  88  65  94 /  10  20  30   0
P28  67  90  68  94 /  50  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

28/JOHNSON
Hazardous weather outlook, Jun 30, 5:00 AM CDT, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU JUN 30 2005

KSZ030-031-043>046-061>066-074>081-084>090-011000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) THU JUN 30 2005

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT DROPPING DOWN INTO SOUTHWESTERN KANSAS TODAY WILL BE
THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON, WITH THE BEST
CHANCES FOR ACTIVITY ALONG AND SOUTHEAST OF A MEADE TO PRATT LINE.
IN ADDITION, SOME THUNDERSTORMS DEVELOPING IN EASTERN COLORADO
TODAY COULD MOVE INTO FAR WESTERN KANSAS OVERNIGHT.  WITH HIGH
INSTABILITY AND SOME WIND SHEAR, THERE IS A GOOD CHANCE THAT ANY
STORMS THAT DO DEVELOP COULD BECOME SEVERE.  THE MAIN THREAT WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
AFTERNOON AND INTO FRIDAY NIGHT.  DAMAGING WINDS AND LARGE HAIL WILL
BE THE MAIN SEVERE WEATHER THREATS FROM STORMS THAT DEVELOP.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON SOUTHEAST OF MEADE TO
PRATT LINE, AND TONIGHT MAINLY WEST OF LAKIN AND HUGOTON.

RITTERLING

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:07 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens53 min
Jul 1, 1:21 AM CDTSevere Thunderstorm WarningDDCMeade54 min
Jul 1, 2:13 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Meade62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.